Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 29, 2023, 12:51 AM CDT for Gove County, Thomas County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 12:51 AM CDT (05:51 UTC)
- Expired
- Jul 29, 2023, 3:02 AM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
717
WGUS53 KGLD 290551
FFWGLD
KSC063-193-290900-
/O.NEW.KGLD.FF.W.0063.230729T0551Z-230729T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1251 AM CDT Sat Jul 29 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Thomas County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 400 AM CDT.
* At 1251 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakley and Mingo.
This includes the following highways...
Interstate 70 in Kansas between mile markers 59 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3936 10099 3936 10073 3917 10072 3915 10072
3914 10072 3913 10081 3913 10090 3913 10096
3913 10100 3913 10102 3913 10105
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JN1 follow-up statement
821
WGUS73 KGLD 290802
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
302 AM CDT Sat Jul 29 2023
KSC063-193-290812-
/O.CAN.KGLD.FF.W.0063.000000T0000Z-230729T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-Thomas KS-
302 AM CDT Sat Jul 29 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN THOMAS AND
NORTHWESTERN GOVE COUNTIES...
Heavy rainfall has ended. As a result, the Flash Flood Warning has
been allowed to expire. An Areal Flood Warning remains in effect
until 10 AM CDT this morning for Thomas County.
LAT...LON 3936 10099 3936 10073 3917 10072 3915 10072
3914 10072 3913 10081 3913 10090 3913 10096
3913 10100 3913 10102 3913 10105
$$
VincentWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:46 AM CDT, 5 minutes earlier.
Area forecast discussion, Jul 29, 12:46 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1146 PM MDT Fri Jul 28 2023 .UPDATE... Issued at 809 PM MDT Fri Jul 28 2023 The Heat Advisory has been allowed to expire at 02z as temperatures have dropped with sunset and increasing cloud cover from the west. This has lowered heat indices below criteria. && .SHORT TERM...(This evening through Monday) Issued at 315 PM MDT Fri Jul 28 2023 Tonight...a potentially high impact event is in store for a small portion of the area through about 10 PM MDT (11 PM CDT) this evening. Convection moving off the Cheyenne Ridge and Palmer Divide is forecast to move toward each other this evening, creating a line/broken line of strong to potentially severe thunderstorms moving generally east along and north of Interstate 70. The 12z GFS model (which does very well with our dust storm events the past few years, both convective and non-convective) is showing support for blowing dust/dust storm conditions, supported by local office research. 0.5-1km wind speeds of at least 43kts (one key parameter) are forecast to move toward the Yuma/Cheyenne (CO) border by 00z, continuing east toward KS Highway 27 by 02z/03z then weakening. Strong 3 hour pressure rises are forecast behind this feature which would be associated with a cluster of thunderstorms. The latest HRRR model runs are emphasizing locations closer to the Nebraska/Kansas border would be impacted by the higher winds. Hopefully, the 18z GFS will shed some light on where the higher wind/dust threat exists. Regardless, conditions are favorable for thunderstorms producing strong wind gusts and blowing dust from around 00z-03z/04z generally along and west of KS Highway 25 and along/north of I-70. Low temperatures are forecast to range from 60 to 70 degrees. Saturday-Saturday night...the forecast area remains under northwest flow aloft, in between an upper level ridge centered over the Palmer Divide and low pressure over eastern Canada. It appears there will be another weather system moving through parts of the area from the northwest during the overnight hours, supporting a chance for strong to potentially severe thunderstorms. High temperatures finally cool a bit with lower to middle 90s advertised, in line with typical mixing at 850mb and a blend of the better performing temperature guidance from the past 7 days. Low temperatures are forecast to be in the lower to upper 60s. Sunday-Sunday night...upper level ridging strengthens over the area with limited chances for thunderstorms as moisture is lacking. Slight chance pops are confined to the northwest through northern counties where a weather system moves across from the southwest, on the backside of the upper ridge center. High temperatures are forecast to be in the lower to middle 90s. Low temperatures are forecast to be in the middle 60s to around 70. Monday...dry weather is expected during the day. High temperatures return back into the lower 90s to around 102 degrees. Heat index values are currently forecast to remain in the 90s, maybe a few spots hitting 100 degrees. .LONG TERM...(Tuesday through Friday) Issued at 211 PM MDT Fri Jul 28 2023 For the long term, the mid part of the week is forecasted to see a continuance of the hot temperatures. However, a system may move through around Thursday that could cool us to a few degrees below average. For Tuesday and Wednesday, the hot temperatures continue with high temperatures forecasted to be in the 90's and 100's. There will still be the potential for afternoon/evening thunderstorms, maybe more so than prior days as the ridge over the Central CONUS flattens and the Tri-state area returns to more northwesterly flow. With a few shortwaves potentially moving through, the area could see storms that will generally come from the west and move east into the area. Heavy rain could be possible with PWATs climbing into the 75th or higher percentile. Strong wind gusts would also be possible as there could be drier areas (especially southwest) that will lead to an inverted V sounding and higher DCAPE. For Thursday and beyond, a system and cold front with the upper low moving across the Northern CONUS will help increase storm chances and potentially bring cooler temperatures. Currently, it looks like the passage would be early Thursday, but ensemble surface pressure spreads show a variation of 24 hours in either direction, but favoring later into Thursday. When the front does move through, storms should fire and heavy rain and flooding could be a possibility if the front stalls over the area. Otherwise, cooler temperatures in the 80's are possible going into the weekend. However, 500mb spreads are showing the potential for the ridge over the rockies to amplify which could bring warmer temperatures and lower storm chances by pushing shortwaves further north. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1140 PM MDT Fri Jul 28 2023 Aside from gusty/erratic winds in vicinity of any thunderstorms at the very beginning of the TAF period (mainly at the GLD terminal).. and a potential for thunderstorms at both terminals near the end of the TAF period Saturday evening (00-06Z Sunday).. VFR conditions and light/variable winds will otherwise prevail. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...DDT LONG TERM...KAK AVIATION...Vincent
Hazardous weather outlook, Jul 28, 9:09 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 809 PM MDT Fri Jul 28 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 809 PM MDT Fri Jul 28 2023 /909 PM CDT Fri Jul 28 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered strong to severe thunderstorms will move into far eastern Colorado continuing east into parts of western Kansas and extreme southwest Nebraska through about midnight before slowly dissipating and weakening. The primary hazards will be damaging wind gusts up to 70 mph and hail up to one inch in diameter. There will be a heightened threat for blowing dust and significant reductions in visibility on the leading edge any thunderstorm outflow that develops with blowing dust and dust storm conditions possible. The area of greatest concern is along and west of Kansas Highway 25 and along and north of Interstate 70 from around 8 PM MDT to 10 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms are anticipated to move into the Tri-State area Saturday night. The primary hazards will be large hail and wind gusts up to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 8 PM MDT (9 PM CDT) through 11 PM MDT (12 AM CDT). We would appreciate reports of severe weather and blowing dust via telephone and social media.
In the hours before
Special weather statement, Jul 28, 11:57 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM CDT Fri Jul 28 2023
KSZ014-290530-
Thomas KS-
1157 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southeastern Thomas
County through 1230 AM CDT...
At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Menlo, or 11 miles southeast of Colby. This storm
was nearly stationary.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Thomas
County, including the following locations... Halford.
This includes Interstate 70 in Kansas between mile markers 62 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10085 3924 10096 3944 10093 3944 10072
3913 10072
TIME...MOT...LOC 0457Z 194DEG 4KT 3930 10085
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentLocal storm report, Jul 29, 12:00 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1100 PM MDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM Tstm Wnd Gst 3 N Colby 39.43N 101.05W
07/28/2023 M46 MPH Thomas KS AWOS
AWOS station KCBK 2 N Colby. Sustained wind
at 40 mph (35 knots) gusting to 46 mph (40
knots) at 0453 UTC.
&&
VincentSpecial weather statement, Jul 29, 12:07 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1107 PM MDT Fri Jul 28 2023
COZ091-092-290545-
Kit Carson County CO-Cheyenne County CO-
1107 PM MDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado through 1145 PM MDT...
At 1106 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Stratton, moving east at 15 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.
This includes Highway 385 between mile markers 156 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 10277 3914 10277 3925 10228 3889 10228
TIME...MOT...LOC 0506Z 268DEG 13KT 3904 10263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jul 29, 12:27 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
1227 AM CDT Sat Jul 29 2023
KSZ014-290600-
Thomas KS-
1227 AM CDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of eastern Thomas
County through 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Gem, or 9 miles east of Colby. This storm was nearly
stationary.
HAZARD...Wind gusts up to 55 mph, torrential rainfall and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of eastern Thomas
County, including the following locations... Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 55 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10110 3949 10101 3949 10072 3913 10072
TIME...MOT...LOC 0526Z 115DEG 2KT 3933 10087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial weather statement, Jul 29, 12:40 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
1240 AM CDT Sat Jul 29 2023
KSZ028-290615-
Logan KS-
1240 AM CDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northeastern Logan
County through 115 AM CDT...
At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Winona, or 16 miles southwest of Oakley, moving south
at 5 mph.
HAZARD...Wind gusts up to 55 mph, torrential rainfall and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall with this storm may
lead to localized flooding.
This storm will remain over mainly rural areas of northeastern Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10125 3913 10088 3885 10089 3884 10127
TIME...MOT...LOC 0539Z 337DEG 6KT 3903 10113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentLocal storm report, Jul 29, 12:50 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
1150 PM MDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Tstm Wnd Gst 2 ENE Colby 39.40N 101.01W
07/28/2023 M51 MPH Thomas KS Mesonet
Mesonet station FW6347 Colby 2E measured a
51 mph wind gust at 0535 UTC.
&&
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:43 PM CDT | Special Weather Statement | GLD | Wallace | 32 min |
| Jul 28, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 79 min |
| Jul 28, 9:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jul 28, 9:19 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 41 min |
| Jul 28, 9:47 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Jul 28, 9:50 PM CDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 28, 10:08 PM CDT | Special Weather Statement | GLD | Gove | 22 min |
| Jul 28, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 34 min |
| Jul 28, 10:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 63 min |
| Jul 28, 10:45 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 9 min |
| Jul 28, 11:00 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 30 min |
| Jul 28, 11:07 PM CDT | Special Weather Statement | GLD | Logan | 38 min |
| Jul 28, 11:23 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Jul 28, 11:25 PM CDT | Special Weather Statement | GLD | Logan | 35 min |
| Jul 28, 11:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 63 min |
| Jul 28, 11:40 PM CDT | Special Weather Statement | GLD | Thomas | 35 min |
| Jul 28, 11:43 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Jul 28, 11:48 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 32 min |
| Jul 28, 11:57 PM CDT | Special Weather Statement | GLD | Thomas | 33 min |
| Jul 29, 12:27 AM CDT | Special Weather Statement | GLD | Thomas | 33 min |
| Jul 29, 12:40 AM CDT | Special Weather Statement | GLD | Logan | 35 min |
| Jul 29, 12:57 AM CDT | Flash Flood Warning | GLD | Gove | 2 hr |
| Jul 29, 1:09 AM CDT | Special Weather Statement | GLD | Sheridan | 36 min |
| Jul 29, 1:26 AM CDT | Special Weather Statement | GLD | Decatur | 34 min |
| Jul 29, 2:02 AM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 29, 2:28 AM CDT | Areal Flood Warning | GLD | Logan | 8 hr |
| Jul 29, 2:35 AM CDT | Special Weather Statement | GLD | Rawlins | 40 min |
| Jul 29, 3:00 AM CDT | Areal Flood Warning | GLD | Thomas | 7 hr |
| Jul 29, 3:13 AM CDT | Areal Flood Warning | GLD | Gove | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.